Don’t use oral antibiotics for treatment of atopic dermatitis unless there is clinical evidence of infection.
|Rationale and Comments:||The presence of high numbers of the Staphylococcus aureus (staph) bacteria on the skin of children and adults with atopic dermatitis is common. It is widely believed that staph bacteria may play a role in causing skin inflammation, but the routine use of oral antibiotic therapy to decrease the amount of bacteria on the skin has not been definitively shown to reduce the signs, symptoms (e.g., redness, itch), or severity of atopic dermatitis. In addition, if oral antibiotics are used when there is not an infection, it may lead to the development of antibiotic resistance. The use of oral antibiotics also can cause side effects, including hypersensitivity reactions, including exaggerated immune responses such as allergic reactions. Although it can be difficult to determine the presence of a skin infection in atopic dermatitis patients, oral antibiotics should only be used to treat patients with evidence of bacterial infection in conjunction with other standard and appropriate treatments for atopic dermatitis.|
|References:||• Bath-Hextall JF, Birnie AJ, Ravenscroft JC, Williams JC. Interventions to reduce Staphylococcus aureus in the management of atopic eczema: an updated Cochrane review. Br J Dermatol. 2010;163:12-26.|